Immune checkpoint inhibitor-induced diabetes mellitus with pembrolizumab

An 81-year-old woman with a background of metastatic melanoma on pembrolizumab with no history of diabetes was brought into the emergency department with polyuria, polydipsia and weight loss. The initial assessment was consistent with severe diabetic ketoacidosis (DKA) and prerenal acute kidney injury with no clinical evidence of infection. The patient was treated with fluid resuscitation and an insulin infusion and eventually transitioned to a basal-bolus insulin regime, which was continued after discharge. Diabetes autoantibody screen returned negative, and she was diagnosed with immune checkpoint inhibitor-induced diabetes mellitus (ICI-induced DM) due to pembrolizumab. The patient has clinically improved and pembrolizumab was continued. The aim of this report is to highlight the importance of recognising ICI-induced DM as a rare immune-related adverse event in patients receiving programmed cell death protein 1/programmed cell death protein-ligand 1 inhibitor therapy and provide clinicians with insight into immune checkpoint endocrinopathies with an emphasis on diabetes and DKA.

as reported in: BMJ Case Rep. 2022 Jan 17; 15(1):